Alert archive / Iowa / Tornado Warnings in 1997

Tornado Warning 12, NWS Quad Cities, IA

May 18, 1997Benton County, Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at May 18, 1997, 3:55 PM CDT for Benton County, Linn County, Iowa. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 3:55 PM CDT (20:55 UTC)
Expired
May 18, 1997, 4:45 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Benton County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:05 PM CDTHail 1.75Shellsburg, IA
May 18, 4:05 PM CDTHail 1.75Vinton, IA
May 18, 4:05 PM CDTHail 1.75Vinton, IA
May 18, 4:15 PM CDTHail 1Cedar Rapids, IA
May 18, 4:40 PM CDTTornado F1Lisbon, IATornado passed across open country along highway 30.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WFUS1 KMLI 182057 RRA
TORMLI
IAC011-113-182145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT SUN MAY 18 1997

* TORNADO WARNING FOR
  BENTON COUNTY - IN EAST CENTRAL IOWA
  LINN COUNTY - IN EAST CENTRAL IOWA

* UNTIL 445 PM CDT
 
* THIS TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS

* AT 355 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY QUAD CITIES
  IA DOPPLER RADAR AND SPOTTER REPORTS 11 MILES NORTHWEST OF CEDAR
  RAPIDS OR 3 MILES NORTHEAST OF SHELLSBURG MOVING EAST AT 35 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE TO BE IS
IN A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY
FURNITURE. IF NO BASEMENT IS AVAILABLE...FIND SHELTER IN AN
INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE
BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID
WINDOWS.

HENDRICKS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 18, 1:43 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Special weather statement, May 18, 2:15 PM CDT, 1 hour 40 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-015-024-
025-190315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT SUN MAY 18 1997

...TORNADO WATCH IN EFFECT UNTIL 900 PM CDT ALONG AND WEST OF THE
MISSISSIPPI RIVER...

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT ROUGHLY ALONG AND WEST OF
THE MISSISSIPPI RIVER.

SOME CITIES INCLUDED IN THE WATCH AREA ARE DUBUQUE... CEDAR RAPIDS...
IOWA CITY... FAIRFIELD... BURLINGTON... MUSCATINE AND THE QUAD CITIES.

ALL OF THE EASTERN IOWA COUNTIES FROM HIGHWAY 20 TO THE MISSOURI BORDER
ARE IN THE WATCH AREA. HENDERSON... MERCER... ROCK ISLAND AND JO DAVIESS
ARE THE FOUR ILLINOIS COUNTIES INCLUDED.

STAY TUNED FOR POSSIBLE WARNINGS.

HENDRICKS
Special weather statement, May 18, 2:16 PM CDT, 1 hour 39 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-015-024-
025-190315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT SUN MAY 18 1997

...TORNADO WATCH IN EFFECT UNTIL 900 PM CDT ALONG AND WEST OF THE
MISSISSIPPI RIVER...

A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT ROUGHLY ALONG AND WEST OF
THE MISSISSIPPI RIVER.

SOME CITIES INCLUDED IN THE WATCH AREA ARE DUBUQUE... CEDAR RAPIDS...
IOWA CITY... FAIRFIELD... BURLINGTON... MUSCATINE AND THE QUAD CITIES.

ALL OF THE EASTERN IOWA COUNTIES FROM HIGHWAY 20 TO THE MISSOURI BORDER
ARE IN THE WATCH AREA. HENDERSON... MERCER... ROCK ISLAND AND JO DAVIESS
ARE THE FOUR ILLINOIS COUNTIES INCLUDED.

STAY TUNED FOR POSSIBLE WARNINGS.

HENDRICKS
Local storm report, May 18, 3:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0335 PM    VINTON                    IA   1.00 INCH HAIL
05/18/97   BENTON

CORONA
Local storm report, May 18, 3:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0335 PM    VINTON                    IA   1.00 INCH HAIL
05/18/97   BENTON

CORONA
Local storm report, May 18, 3:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0350 PM    VAN HORNE                 IA   1.75 INCH HAIL
05/18/97   BENTON

0350 PM    VAN HORNE                 IA   FUNNEL CLOUD
05/18/97   BENTON

CORONA
Local storm report, May 18, 3:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

03 50 PM    VAN HORNE                 IA   1.75 INCH HAIL
05/18/97   BENTON

0350 PM    VAN HORNE                 IA   FUNNEL CLOUD
05/18/97   BENTON

CORONA

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:10 PM CDTSevere Thunderstorm WarningDVNBenton50 min
May 18, 3:35 PM CDTSevere Thunderstorm WarningDVNLinn50 min
May 18, 4:19 PM CDTSevere Thunderstorm WarningDVNDelaware51 min
May 18, 4:30 PM CDTTornado WarningDVNCedar, Jones50 min
May 18, 4:45 PM CDTTornado WarningDVNBenton50 min
May 18, 4:46 PM CDTTornado WarningDVNLinn49 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:08 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson47 min
May 18, 5:11 PM CDTFlash Flood WarningDVNBenton, Linn3 hr
May 18, 5:18 PM CDTSevere Thunderstorm WarningDVNCedar, Jones47 min
May 18, 5:32 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson63 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNLinn49 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:49 PM CDTSevere Thunderstorm WarningDVNClinton46 min
May 18, 5:53 PM CDTSevere Thunderstorm WarningDVNDelaware47 min
May 18, 6:20 PM CDTSevere Thunderstorm WarningDVNDubuque50 min
May 18, 6:28 PM CDTFlash Flood WarningDVNDubuque3 hr
May 18, 6:31 PM CDTTornado WarningDVNJohnson49 min
May 18, 6:55 PM CDTTornado WarningDVNCedar, Muscatine50 min

Nearby

Tornado Warnings in Iowa, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.